North Carolina, 2011

Hail and Damaging Winds in North Carolina, June 27, 2011

June 27, 2011 · NWS ILM · 4 events in 2 counties and zones

Convection rapidly developed along the seabreeze during the early afternoon. These storms interacted with an east to west boundary as well as old outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Convection rapidly developed along the seabreeze during the early afternoon. These storms interacted with an east to west boundary as well as old outflow boundaries. A couple storms pulsed to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 27, 10:25 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 10:25 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1125 AM EDT MON JUN 27 2011

.SYNOPSIS...
A SUMMERTIME AIR MASS WILL PREVAIL AS BERMUDA HIGH PRESSURE
EXTENDS INTO THE AREA THROUGH TUESDAY. A COLD FRONT WILL APPROACH
THE AREA FROM THE NORTHWEST ON TUESDAY INTO WEDNESDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD PUSH SOUTH
OF THE AREA BY THURS AS HIGH PRESSURE BUILDS FROM THE NORTH AND
HOLDS OVER THE AREA THROUGH MOST OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM MONDAY...QUIET CONDITIONS THIS MORNING ARE EXPECTED TO
BECOME ACTIVE EARLY THIS AFTN AND EVE AS CONVECTION BECOMES
WIDESPREAD ACROSS THE CWA. TEMPERATURES RAPIDLY HEATING UP THIS
MORNING HAVE FORCED MINOR TWEAKS TO TEMP GRIDS...AND HAVE ALSO
SLOWED ONSET OF TSTMS BASED OFF CURRENT TRENDS. OTRW NO MAJOR
CHANGES FOR THIS UPDATE.

AS FAR AS CONVECTION CONCERN TODAY...PARAMETERS CONTINUE TO LOOK
GOOD FOR WIDESPREAD ACTIVITY. LIMITING FACTOR WILL CONTINUE TO BE
ONLY MARGINAL MID LEVEL LAPSE RATES AS EVIDENCED BY BOTH 12Z MHX AND
CHS SOUNDINGS...HOWEVER OTHER INDICIES FAVOR TSTM DEVELOPMENT THIS
AFTN. TEMPERATURES IN THE LOW TO MID 90S AND DEWPOINTS IN THE LOW
70S WILL PRODUCE SBCAPE VALUES OF 2000 TO 3000 WHICH SHOULD BE
TAPPED BY PARCELS. ADDITIONALLY...THERE WILL BE A NUMBER OF
MESOSCALE BOUNDARIES WHICH WILL ASSIST IN LIFTING PARCELS THIS AFTN.
CONVECTION WILL LIKELY FIRST INITIATE ALONG THE SEA BREEZE...AND
THEN LATER DURING THE AFTN ON ANY RESIDUAL BOUNDARIES FROM
CONVECTION THAT OCCURRED NEAR THE REGION LAST NIGHT. ON TOP OF
THAT...ONCE STORMS GET GOING THEY WILL BE SLOW MOVING PULSE
TYPE...WHICH MEANS THAT OUTFLOWS FROM DISSIPATING STORMS AND STORM
MERGERS WILL ALSO ACT TO TRIGGER ADDITIONAL CONVECTION SO MULTICELL
COMPLEXES ARE LIKELY AT TIMES. DCAPE APPROACHING 1000...SURFACE TO
600 MB THETA-E DIFFERENCES NEAR 25 K...AND INVERTED V TYPE PROFILES
FAVOR CONVECTIVE DOWNBURSTS...AND ALTHOUGH WIDESPREAD SEVERE IS NOT
ANTICIPATED SOME SEVERE WIND GUSTS ARE POSSIBLE. VERY SLOW MOVING
STORMS AND WARM CLOUD DEPTH OF NEARLY 10 KFT FAVOR HEAVY DOWNPOURS
AS WELL. ALTHOUGH IT IS IMPOSSIBLE TO PINPOINT EXACTLY WHERE TSTMS
WILL OCCUR ATTM...THERE IS A GOOD CHANCE FOR WIDESPREAD ACTIVITY
TODAY AND HAVE CARRIED HIGH CHANCE POP THROUGH THE AFTN.

TEMPERATURES WILL REMAIN HOT...ABOVE 90 EVERYWHERE BUT THE BEACHES
AND MID 90S ACROSS MOST OF THE AREA. THIS COMBINED WITH DEWPOINTS IN
THE 70S WILL PRODUCE HEAT INDICIES OF 100 TO 103 ACROSS A LOT OF THE
AREA. MINS TONIGHT WILL CONTINUE WELL ABOVE CLIMO...LOW TO MID 70S
FOR THE ENTIRE AREA.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SOUTHERLY WINDS WILL INCREASE AHEAD OF AN
APPROACHING COLD FRONT ON TUESDAY. COLD FRONT SHOULD REACH THE
MOUNTAINS BY AFTERNOON WITH A MOIST UNSTABLE AIR MASS AHEAD OF IT .
EXPECT INITIAL CONVECTIVE DEVELOPMENT WITH BEST CONVERGENCE ALONG
SEA BREEZE BOUNDARY LOCALLY. ANY SHWRS/TSTMS SHOULD REMAIN WEST OF
CWA UNTIL LATE DAY TUES WHEN FRONT PUSHES EAST AND SHORTWAVE MOVES
THROUGH AREA. THIS SHORTWAVE WILL MOVE THROUGH TUES NIGHT INTO WED
MORNING WHICH WILL HELP TO PRODUCE MORE WIDESPREAD SHWRS/TSTMS
ACROSS AREA. PCP WATER VALUES REACH OVER 2 INCHES AND FOLLOWING THE
AXIS OF GREATEST VALUES....WOULD EXPECT ACTIVITY TO MOVE THROUGH
WESTERN PORTION OF CWA  TUES EVENING REACHING THE COAST AROUND
MIDNIGHT AND OFF SHORE BY WED MORNING. AS SHORTWAVE MOVES OFF SHORE
WINDS ALOFT VEER AROUND TO THE W-NW WHILE SURFACE BOUNDARY GETS HUNG
UP TO THE WEST. SEA BREEZE WILL HELP TO MASK PROGRESSION OF FRONTAL
BOUNDARY. AS SEA BREEZE DEVELOPS WED...SHOULD SEE ANOTHER ROUND OF
CONVECTION ASSOCIATED WITH SFC FRONT AND SEA BREEZE BOUNDARY. BY WED
NIGHT INTO THURS DEEP LAYER NW FLOW WILL BRING DRIER AIR IN
THROUGHOUT THE LOW TO MID LEVELS AS COLD FRONT PROGRESSES TOWARD THE
COAST. PCP WATER VALUES DROP TO DOWN TO 1.5 INCHES OR LESS BY END OF
THURS MORNING. MAX TEMPS WILL REMAIN WITHIN A COUPLE OF DEGREES OF
CLIMO...AROUND 90...BUT OVERNIGHT LOWS WILL REMAIN ABOVE NORMAL IN A
MOIST SUMMER TIME AIR MASS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...HIGH PRESSURE WILL BUILD IN BEHIND COLD FRONT
ON THURS. DRIER AIR WILL MOVE IN THROUGH THE LOW TO MID LEVELS OF
THE ATMOSPHERE IN A DEEPER LAYER NW-N FLOW AS SHORTWAVE EXITS THE
COAST. COLD FRONT MAKES A RUN FOR THE COAST EARLY THURS AS WINDS
VEER AROUND TO THE NORTH. GFS SHOWING PCP WATER VALUES DOWN LESS
THAN AN INCH BY THURS AFTN. MAY SEE SOME RESIDUAL MOISTURE FROM
PREVIOUS CONVECTION HELPING TO PRODUCE CU ON THURS AND WILL LEAVE
VERY LOW END CHC OF SHWRS FOR THURS. OVERALL WILL SEE A DRIER AIR
MASS IN PLACE THROUGH MOST OF THE EXTENDED. WINDS WILL CONTINUE TO
VEER AROUND TO THE E-SE AND EVENTUALLY SOUTH BY SAT BUT SHOULD SEE
A FEW DRY DAYS WITH MORE IN THE WAY OF ISOLATED CONVECTION AT
BEST. MAY NOT SEE MUCH IN THE WAY OF SHWR ACTIVITY FROM THURS
THROUGH SAT WITH A SLIGHTLY BETTER CHC BY THE END OF THE WEEKEND
AS MID TO UPPER RIDGE BUILDS IN FROM THE WEST WHICH SHOULD HOLD
ALL SHORTWAVES TO THE NORTH AND PUT A LID ON CONVECTION THROUGH
MUCH OF THE PERIOD. H5 HEIGHTS WILL BE ON THE INCREASE AS WELL AS
850 TEMPS. GFS SHOWING 850 TEMPS DOWN TO 15 C BY THURS AFTN BUT
THEY REBOUND RAPIDLY UP TO 21 C BY LATE SAT AS RIDGE BUILDS IN
ALOFT. THEREFORE EXPECT TEMPS TO START OUT AT OR BELOW CLIMO ON
THURS BUT REACHING INTO THE 90S THROUGH MOST OF THE PERIOD.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 12Z...MAIN FORECAST CONCERN WILL BE POTENTIAL CONVECTION THIS
AFTERNOON. WITH MODELS SHOWING GOOD INSTABILITY...REMNANT BOUNDARIES
FROM PREVIOUS CONVECTION AND DEVELOPING SEA BREEZE COULD TRIGGER
STORM ACTIVITY. ANY STORMS THAT DEVELOP WILL CAUSE STRONG AND GUSTY
WINDS ALONG WITH BRIEF PERIODS OF LOWERED VSBYS...POSSIBLE
IFR...WITHIN HEAVIEST RAINFALL. KEEPING VCSH/VCTS FOR NOW AS TIMING
AND COVERAGE IS HARD TO DETERMINE ATTM. SEA BREEZE WILL ONCE AGAIN
DEVELOP AND PUSH INLAND...ALLOWING FOR SOUTHERLY FLOW AROUND 10-15
KTS THROUGHOUT THE DAY.

OVERNIGHT...CURRENT MODEL SOUNDINGS SHOW SIGNS OF A POSSIBLE STRATUS
LAYER AT THE COASTAL TERMINALS. HOWEVER...NOCTURNAL LLJ COULD KEEP
VFR TO RULE. WILL LEAVE OUT MENTION IN TAFS AND UPDATE WITH LATER
ISSUANCES.

EXTENDED OUTLOOK...ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE EACH
AFTERNOON THROUGH THURSDAY. VFR FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM MONDAY...2 TO 3 FT SEAS WILL INCREASE TO 3 TO 4 FT AS
WINDS PICK UP THIS AFTN. AN ISOLATED 5 FT WAVE WILL BE POSSIBLE
TONIGHT ACROSS THE OUTER WATERS...BUT FOR THE MOST PART SEAS SHOULD
REMAIN FAIRLY PERSISTENT AT 3 TO 4 FT. VERY WEAK SWELL UNDERLYING
THE WIND WAVE WILL BE MASKED SO WAVE PERIODS WILL PERSIST IN THE 5
TO 6 SEC RANGE THROUGH THE NEAR TERM. WINDS WILL BE PREDOMINANTLY
FROM THE S/SW INCREASING TO 15 TO 20 KTS BY THIS EVE AND CONTINUING
THROUGH THE OVERNIGHT.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...GRADIENT WILL TIGHTEN ON TUES BETWEEN BERMUDA
HIGH AND APPROACHING COLD FRONT. INCREASING SW WINDS UP AROUND 20
KTS ON TUES WILL DRIVE THE SEAS UP TOWARD SCA THRESHOLDS. EXPECT SEAS
IN THE 4 TO 5 FT RANGE MOST WATERS WITH SOME 6 FTERS IN OUTER
WATERS. SEAS SHOULD PEAK WED MORNING BEFORE DECREASING IN A MORE
OFF SHORE FLOW AS WINDS VEER AROUND BEHIND COLD FRONT BY WED NIGHT
INTO EARLY THURS.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...WINDS WILL VEER AROUND FROM THE NORTH TO NE AS
HIGH PRESSURE BUILDS DOWN FROM THE NORTH THURS INTO FRI. BY END OF
PERIOD WINDS WILL COME BACK AROUND TO THE S-SW AS BERMUDA HIGH
PRESSURE TAKES CONTROL ONCE AGAIN. GRADIENT FLOW WILL BASICALLY
REMAIN 15 KTS OR LESS WITH GREATEST WINDS IN SEA BREEZE EACH AFTN
NEAR SHORE. SEAS WILL REMAIN 3 FT OR LESS THROUGH MOST OF THE
PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...JDW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...ECT
Hazardous weather outlook, Jun 27, 11:34 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1234 PM EDT MON JUN 27 2011

NCZ105-106-281645-
INLAND PENDER-COASTAL PENDER-
1234 PM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE AIR QUALITY WILL REMAIN VERY UNHEALTHY DUE TO THE FIRE IN THE
HOLLY SHELTER GAME LAND.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALIZED FLOODING. ISOLATED
THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON AND
EVENING.

HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL
HOURS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CODE RED AIR QUALITY ACTION DAY FOR FINE PARTICULATES EXISTS ON
TUESDAY. DENSE SMOKE AND VERY UNHEALTHY AIR QUALITY MAY PERSIST FOR
MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ107-108-281645-
INLAND NEW HANOVER-COASTAL NEW HANOVER-
1234 PM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AIR QUALITY WILL REMAIN UNHEALTHY ACROSS NORTHERN PORTIONS OF THE
COUNTY.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALIZED FLOODING. ISOLATED
THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON AND
EVENING.

HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL
HOURS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE AIR QUALITY MAY REMAIN UNHEALTHY ACROSS PORTIONS OF THE COUNTY
FOR MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-096-099-109-110-SCZ017-023-024-032-033-039-053>056-281645-
ROBESON-BLADEN-COLUMBUS-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
1234 PM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALIZED FLOODING. ISOLATED
THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON AND
EVENING.

HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL
HOURS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-254-256-281645-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1234 PM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS MAY AFFECT PORTIONS OF THE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

17

The radar

The Wilmington radar (KLTX), 55 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Columbus

When
June 27, 12:30 PM EST
Where
Columbus County, 6 mi NNW of Whiteville
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.410, -78.740

Lightning hit a transformer.

Thunderstorm Wind, Bladen

When
June 27, 1:11 PM EST to 1:13 PM EST
Where
Bladen County, 2.69 mi ESE of Kelly to 3.19 mi E of Kelly
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.460, -78.284

Multiple trees were reportedly down about three-quarters of a mile from the intersection of Highway 210 and Highway 53. Some of the trees were snapped and some were uprooted.

Hail, Columbus

When
June 27, 1:35 PM EST to 1:36 PM EST
Where
Columbus County, 5.01 mi ESE of Rico
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.400, -78.550

Hail to the size of quarters was reported.

Thunderstorm Wind, Columbus

When
June 27, 3:28 PM EST to 3:29 PM EST
Where
Columbus County, 2.37 mi NNW of Whiteville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.360, -78.720

Large branches were reported down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328978, 328660, 328690, 328692.